Testosterone therapy and irregular periods

by Sarah
(Ohio)

About 6 months ago, I went to a Dr who specializes in bio identical treatment because I had lost interest in sex (I am 32 and newly married). I had no energy to do anything which is very out of character for me, and earlier that year I found out I had arthritis in both knees (I felt I was a tad young for that). I have been off the pill for about 1-2 years and had no other form of synthetic hormones in my system, and still don't.

They found I was highly deficient in testosterone and treated it by implanting a small testosterone pill under my skin that would last 3-6 months. I saw some improvement so I went back again about 2 months ago and they gave me the same thing again, along with an estrodial implant. They also gave me Prometrium pills to take "when I was not having my period" to keep them regular. At first I kept forgetting to take it, but over the last month have been much better.

Anyway, after getting the 2nd implant, my first period was 5 weeks apart (unusual, as mine are usually 4 weeks), but after that one cycle, I have been getting periods every 2 weeks! And, there are no PMS symptoms - I normally have horrible cramps, sore boobs, and extreme fatigue. These periods just show up with no warning and while they are very light, they still last about a week. Also, I used to get oilier skin and some zits right before my period, but now, I have SUPER oily skin all the time, and have had very bad acne issues since about a month after I got the second testosterone impant. The prometrium pills label says to take "during menzies" and I thought I was to take them while I was not bleeding. Should I be taking them at a different time, or for less time in between periods? I think my body is VERY confused right now. Do you have any ideas or suggestions? Thanks!

Comments for Testosterone therapy and irregular periods

Click here to add your own comments

Jan 25, 2010
Testosterone therapy and irregular periods
by: Wray

Hi Sarah. Yes I do have some ideas and your body is very confused! It's the testosterone causing the oily skin and acne, one of the reasons teenage boys get it far worse than girls! Please do not continue with this. The body will make testosterone from the progesterone, it's the precursor to testosterone. In fact we have many men using the cream for their libido, they say it's far better than testosterone.

Oestrogen and only oestrogen can stimulate cells to grow, which is why you're periods are now coming every 2 weeks, I really would advise discontinuing this too. Progesterone is the precursor to oestrogen too. The 'horrible cramps, sore boobs, and extreme fatigue' before your period is an indication your progesterone level is dropping too low, in ratio to your oestrogen level. Incidentally oral progesterone is not a good delivery system, most is destroyed as it passes through the gut and liver. Please see this web page. And this one.

A cream is the easiest to use, as it can be applied anywhere, for instance rub it on the sore breasts, sore tummy. It is absorbed well, please see this. Take care, Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.


Search over 7,500 pages on this site...